Prevention of Drug to Drug Interactions
Drug to drug interactions occur when a patient takes two or more medications. Such interactions have been observed to enhance, delay, or decrease the rate at which one drug (or both) is absorbed in the body (Wiggins et al., 2016). The interaction is known to affect the effectiveness of the drugs. Past studies have also indicated that drug to drug interactions can result in negative health outcomes. In order to deal with this challenge, the Centers for Disease Control and Prevention (CDC) developed new guidelines to influence different practices undertaken by caregivers and advanced practice nurses (APNs). The guidelines offer useful incentives to dictate how and when medications should be provided. The guidelines can be used to formulate the right dosages and discontinue drugs that show negative effects. Risk factors can be analyzed continuously to mitigate every health risk (Wiggins et al., 2016). Patients who are informed about these guidelines will report such interactions and be part of the healing process.
Nurses can use the guidelines to encourage patients to monitor the nature (or complexity) of different interactions. For instance, drug testing can be done to come up with better medication plans. The use of a multi-drug interaction checker can guide both patients and nurses to analyze different medications. This practice will ensure the right drugs are administered to every patient. The guidelines offer meaningful insights to ensure positive interactions are monitored and used to deliver exemplary medical support. Patients are empowered to analyze the unique risk factors for such interactions (Wiggins et al., 2016). Issues such as old age, diseases, terminal conditions, and drug dependency should be analyzed carefully. APNs can use the current CDC guidelines in patient education to guide and empower more individuals to minimize drug to drug interactions.
Prevention of Food-Drug Interactions
The guidelines outlined by the CDC can be used by APNs to educate patients about food-drug interactions. For instance, patient education programs should focus on the best ways to assess the occurrence of such interactions. Patients will be informed about the best strategies to report and address the emerging side effects. The targeted persons can be guided to monitor any form of food-drug interaction and report it in a timely manner (Enwerem & Okunji, 2017). Patients can become competent decision-makers and eventually support the care delivery process. This practice will minimize the risks arising from food-drug interactions. The guidelines also outline some of the common interactions associated with various food materials. Patients who are informed about these interactions will be in a position to change their diets whenever taking specific drugs.
The guidelines go further and outline the major side effects associated with various drug-food combinations. Patients can use such guidelines to discontinue various foods or medications. More individuals will also be willing to share every experience or side effect with their caregivers. This form of collaboration will improve the efficiency of the healthcare delivery process. APNs can persuade more patients to engage in healthy lifestyles (Enwerem & Okunji, 2017). This practice will minimize most of the side effects or challenges associated with various food-drug interactions. The ultimate goal should be to use such guidelines to promote new practices through continuous patient education. The practice will empower more patients to identify, report, and deal with every harm (or side effect) arising from drug-food interactions.
Enwerem, N., & Okunji, P. (2017). Knowledge of food and drug interactions among nurses: Assessment strategy for continuing education. International Journal of Higher Education, 6(1), 122-130. Web.
Wiggins, B., Saseen, J., Page, R., Reed, B., Sneed, K., Kostis, J., … Morris, P. (2016). Recommendations for management of clinically significant drug-drug interactions with statins and select agents used in patients with cardiovascular disease. Circulation, 134(1), 1-28. Web.